Author Topic: to stop medication gradually or suddenly?  (Read 16392 times)

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
to stop medication gradually or suddenly?
« on: 20 Aug 2013 08:10PM »
Some advice please.

Is it better to stop medication by just not taking any more pills, or is it better to tail it off over a few days or a week?  I'm talking about anti-depressants (again).

I have been doing experiments with different types, doses and brands.  I'm just about to start yet another trial.  The Dr wants me to tail off from taking the one I have been on for the past couple of months, but I know that this will inevitably lead to me getting loads of horrid side effects as I have experimented with taking various doses to see what happens.

If I suddenly stop I will have withdrawal symptoms, which I am prepared for.  But will this harm me in any way?

What is your experience, or do you have clinical knowledge or know of a good website that talks about this sort of thing.

Thanks.

Mabelcat

  • Charter Member
  • Hero Member
  • *****
  • Posts: 1603
Re: to stop medication gradually or suddenly?
« Reply #1 on: 20 Aug 2013 08:24PM »
It is generally very unwise to stop anti depressants suddenly, especially SSRIs.  Look up SSRI Discontinuation syndrome.

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: to stop medication gradually or suddenly?
« Reply #2 on: 20 Aug 2013 09:04PM »
Thank you Mabelcat.  I'm looking it up now - it is useful to have the right terminology.

I have to weigh up the horrid effects of tapering off from paroxetine with whatever the withdrawal effects of suddenly stopping may be.  Which method is going to have the least/most  tolerable symptoms.

devine63

  • Guest
Re: to stop medication gradually or suddenly?
« Reply #3 on: 20 Aug 2013 09:44PM »
Hi Auntie

the best person to discuss this with might be a Pharmacist as they have the right expertise

regards, Deb

Frances

  • Charter Member
  • Hero Member
  • *****
  • Posts: 999
Re: to stop medication gradually or suddenly?
« Reply #4 on: 20 Aug 2013 09:56PM »
When Ry came off them he had to do it gradually over several weeks, He was not on a high dose anyway as it was for pain . Then he had 10 days of taking none before he started the new ones. It may tell you on the leaflet in the meds.
But Google name of meds and it will tell you anyway. It may depend on what your replacing them with.
Hope that helps Frances,

Mabelcat

  • Charter Member
  • Hero Member
  • *****
  • Posts: 1603
Re: to stop medication gradually or suddenly?
« Reply #5 on: 20 Aug 2013 11:24PM »
I had a really bad stomach upset a while ago whilst taking escitalopram, an SSRI, which meant that in effect I stopped my medication very suddenly.  I had an awful headache with electric shock sensations, I was shaking, my vision was blurred, I had palpitations.  It was horrible.  When I stopped taking it as a planned thing I took around six weeks I think and was fine.

You may find that the side effects start to reduce very quickly when you make the first reduction in the dose but stopping suddenly is really not a good idea.

Fiz

  • Charter Member
  • Hero Member
  • *****
  • Posts: 4505
Re: to stop medication gradually or suddenly?
« Reply #6 on: 21 Aug 2013 10:56AM »
There is a book called "Coming off Antidepressants" by Joseph Glenmullen which I highly recommend. It explains the difference between withdrawal symptoms and the symptoms of depression. There are many similarities between the two and masses of people feel symptoms, think the depression is returning and go back on medication so do not successfully withdraw when in fact what they'd been experiencing is withdrawal symptoms. The book explains how to withdraw safely from each individual type of antidepressant. I'd recommend the book to anyone taking them.

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: to stop medication gradually or suddenly?
« Reply #7 on: 21 Aug 2013 10:52PM »
I've had a chat to the pharmacist, thanks Devine.  I am now looking up that book you recommended, thank you Fiz.  There is a pdf that people are recommending, but it is not loading at the moment.  I'll keep investigating.  Hmm, I wonder if they have it in the library?

It looks as though everyone is of the same opinion - come off them gradually.

The last one I tried I just stopped and then put up with withdrawal symptoms as I realised what they were; luckily they were relatively mild, just an inconvenience rather than seriously debilitating.  The current one seems to have worse withdrawal symptoms, by all accounts.


Batsgirl

  • Charter Member
  • Gold Member
  • ***
  • Posts: 71
    • This Is My Blog
Re: to stop medication gradually or suddenly?
« Reply #8 on: 21 Aug 2013 11:06PM »
I'd say, whatever you choose to do - make sure you let the people around you know what's happening. Coming off a long-term medication is rarely a seamless transition and even if it goes as well as it can possibly go, it would be a courtesy to make sure everyone's up to speed on why you're "a bit off" during withdrawal.

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: to stop medication gradually or suddenly?
« Reply #9 on: 21 Aug 2013 11:36PM »
Hi Batsgirl,  That is good advice, which I will follow.

I've been doing more reading about side effects of anti-d's (following googling Fiz's book suggestion) and a lot of odd symptoms I've had over the years are now falling into place. 

And another thing, other people have commented that the results were good to start with but that they tail off as the body gets used to the drug.  That is exactly what I have found.  These days the side effects are the only things that I notice.  I seem to be getting less tolerant of these, which I why I have been doing experiments with different types over the past year(ish).

Well, I'm feeling quite positive at the moment about weaning myself off the current one.  Thanks all.

Yvette

  • Guest
Re: to stop medication gradually or suddenly?
« Reply #10 on: 22 Aug 2013 09:07AM »
Is the new anti-depressant you want to try, one which encourages people to visit the dentist?  >whistle<

AccessOfficer

  • Guest
Re: to stop medication gradually or suddenly?
« Reply #11 on: 22 Aug 2013 12:22PM »
Hi Auntie,

Please let us all know how you get on.

Many thanks
AO

Silverstar

  • Diamond member
  • ****
  • Posts: 207
Re: to stop medication gradually or suddenly?
« Reply #12 on: 22 Aug 2013 03:07PM »
I was on amitriptyline, a high dose, until for me  the side-effects outweighed the benefits. I was on it for sleeping problems and nerve pain, not depression, although it is an old-fashioned anti d. I had to reduce my tablets 10mg a week until I was off of it.

Suddenly stopping any drug can be dangerous without medical advice, but especially anti d'sbecause they mess with the chemicals in the brain. Even though I was not taking the amitriptyline for depression I did notice that coming off them, even gradually, made me anxious, tearful and down, so imagine how someone with mental health issues could feel. I think unless you have just started taking them and find they don't suit you you should take medical advice about stopping them.

I once forgot to take my morphine tablet and I had the most horrendous withdrawal symptoms later that day. I have not forgotten since lol.

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: to stop medication gradually or suddenly?
« Reply #13 on: 22 Aug 2013 11:04PM »
ha ha Yvette.  You do make me chuckle.  thanks.

I am sure that noone wants a blow-by blow account of what is going on.  But if it is OK with everyone I will post a bit about what I am thinking.

I felt very positive yesterday after talking to you all, and today decided to try to keep that feeling going for as long as possible.  So I used the excuse of going to the library to look that book up to get out of the house.  It is too easy to hibernate when I feel ill all the time. It made me dress smartly and eat something before I left home.  I could not find anything on drugs for depression on the library shelves, I but did find an interesting book on fibro, which I scanned quickly in the library.  That made me feel better too as it talked about the various symptoms I have and what to do about them:  I am pleased to know that I am doing all the right things (when I am not feeling so awful I am flat out in bed).

I took half an anti-d pill last night and actually felt relieved and not quite so ill today.  grr!  B...dy side effects. 

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: to stop medication gradually or suddenly?
« Reply #14 on: 24 Aug 2013 09:32PM »
Tonight I am going to try taking a quarter of a pill.  However they are very tough to break in half.  Any ideas on how to cut a teeny weeny pill up.

I realise that doing it inside a plastic bag would be the best thing, but how to actually cut it?

Things are going better than I expected.  The most obvious problems are greatly excessive sleep/lethergy and amazing hot sweating episodes.